Hello. About a week ago, I started taking Zoloft in order to treat my anxiety attacks (anxiety disorder) and my depression. However, a day after I started taking the medicine, I noticed my heart would skip beats very suddenly and usually would not skip more than twice. This is very scary to me. I am a 16 year old boy with no history of any heart problems of any kind. However I did go to to Children's hospital in Cincinnati where they did an EKG and a stress test in order to see if I had an irregular heart beat, because I was having some problems with exercising and a rapid heart beat/palpitations prior to going on the Zoloft for anxiety. It has been almost 6 weeks since those tests were done and I have not heard anything from them, but usually that means everything is ok, or does it? (actually my EKG came back perfect).
I guess my main question is, is Zoloft associated with heart palpitations and how serious can they be (life threatening?). And also, were the tests I had done good ones in order to rule out any underlying condition that may lead to a serious heart arrythmia/cardiac arrest, while exercising or at rest (I mainly have my palpitations AFTER I run)?
Thank you so much for your time in answering this question.
Just because you haven't heard DOES NOT mean that all is well, so you should call the doctors who did your evaluation and at least tell
their secretaries or nurses that you have not been informed of the results. It is possible that all went well and the doctors who evaluated your heart (usually cardiologists)
sent a summary as such to the doctor who sent you to them for the evaluation(?the doctor who wanted to start the ZOLOFT.) If this is the case, ask him/her what the final call was.
A stress test is a great test to assess the risk of future heart attack, but it is also a great way to evaluate the heart rhythm during exercise, especially in those patients who
experience palpitations with exercise. Although some arrythmias are life threatening, most are not, and palpitations from skipped beats (called PACs and PVCs) are benign (i.e. they have no
consequence except that they can annoy the patient.) It might be a good idea to reevaluate with a holter monitor (24-48hour heart rhythm recording) now that you are on the ZOLOFT. There is a
very small chance that the zoloft can cause arrythmias, however unless you feel different symptoms it is more likely that the zoloft has simply increased the frequency of your palpitations.
If this is the case, then weighing the side effects of the zoloft against the benefits of it's treating your anxiety and depression is what you need to do with your physician in order to decide
what is best for your overall health. Good Luck. I hope this information has been helpful, please feel free to write back with any further questions.
Information provided in the heart forum is intended for general medical informational purposes only, actual diagnosis and treatment can only be made by your physician(s).
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.